Tennessee, 2009

Hail in Tennessee, April 5, 2009

April 5, 2009 · NWS OHX · 2 events in 2 counties and zones

Afternoon thunderstorms developed across Southwestern Middle Tennessee, and resulted in the development of severe thunderstorms that produced severe hail in Stewart and Wayne Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Afternoon thunderstorms developed across Southwestern Middle Tennessee, and resulted in the development of severe thunderstorms that produced severe hail in Stewart and Wayne Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 5, 1:44 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 5, 1:44 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
244 PM CDT SUN APR 5 2009

.DISCUSSION...
THE MID-STATE REMAINS IN THE WARM SECTOR THIS AFTERNOON...WITH THE COLD
FRONT JUST NEARING THE MS RIVER AND THE WARM FRONT MOVING INTO THE OH
VALLEY. CENTER OF SFC/LL LOW NOW WORKING INTO SOUTHERN IL. SHWRS AND
ISOLATED STORMS HAVE DEVELOPED WELL OUT AHEAD OF BOUNDARY...BUT CURRENTLY
STRONGER STORMS ARE ALONG IT. TORNADO WATCH CONTINUES FOR THE EXTREME
NORTHWEST THROUGH 23Z.

LATEST RUNS BRINGING CENTER OF SFC LOW TO NEAR INDY AROUND 00Z MON THEN
RAPIDLY PUSH IT TO NORTHWEST PA AROUND 12Z...WITH TRAILING CLOSED UPPER
LOW VERY CLOSE BEHIND. THIS IS EXPECTED TO BRING THE FRONTAL BOUNDARY TO
NEAR BNA TOWARD 00Z THEN WELL EAST OF THE PLATEAU BY 06Z. PARAMETERS ARE
SUCH THAT A BROKEN LINE OF STRONG TO POSSIBLY ISOLATED SEVERE STORMS
LIKELY TO ACCOMPANY THIS BOUNDARY...FOLLOWED BY WRAP-AROUND DEEPER MOISTURE
AND A DECENT COOL DOWN OVERNIGHT. LIGHT RAIN SHOWERS ARE EXPECTED TO SPIN
DOWN WITH UPPER TROUGH LATE AND TEMP STRUCTURE INDICATING THAT MIX MAY
OCCUR ACROSS THE EXTREME WEST BEFORE DAWN.

A SECONDARY SFC AND DEEP UPPER TROUGH WILL MOVE BY/IN ON MONDAY DROPPING
H8 TEMPS TO -6 TO -8 AND BRING A HEALTHY AMOUNT OF MOISTURE DOWN AS WELL.
THIS IS EXPECTED TO PRODUCE RAIN AND SNOW SHOWERS ACROSS THE NORTH AND
RAIN OR SNOW SHOWERS SOUTH. MINOR ACCUMULATION MAY EVEN OCCUR ACROSS THE
NORTHERN RIM AND PLATEAU.

SCATTERED SNOW SHOWERS WILL CONTINUE MONDAY NIGHT AS WELL AS DEEP UPPER
TROUGH MOVES EAST AND ANOTHER SPOKE OR TWO WORK DOWN AND ACROSS. AGAIN...
MINOR ACCUMULATION SEEMS POSSIBLE ACROSS THE NORTHERN PLATEAU. THE PCPN
WILL IN THE WINDING DOWN STAGE ON TUESDAY BUT LINGERING MOISTURE AND
WEAK ML LIFT MAY AGAIN KEEP A FEW EARLY SNOW SHOWERS/FLURRIES GOING...
WITH LIGHT RAIN 0R SNOW SHOWERS IN THE AFTERNOON MAINLY EXTREME NORTH/EAST.

A DRY AND WARMING TREND WILL BEGIN ON WEDNESDAY AHEAD OF NEXT SYSTEM...
WHICH WILL BRING ANOTHER ROUND OF SHWRS/STORMS ACROSS THE CWA LATE
THURSDAY THROUGH EARLY FRIDAY NIGHT.

SFC HIGH AND UPPER RIDGE BUILDING IN BEHIND THIS SYSTEM WILL SET THE STAGE
FOR A DRY AND WARM WEEKEND...ALTHOUGH ANOTHER SYSTEM SETTING UP FOR THE
FIRST PART OF NEXT WEEK MAY BRING SOME SCATTERED PCPN INTO THE WEST SUNDAY
NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      40  43  29  44 /  50  60  40  10
CLARKSVILLE    38  41  29  47 /  40  60  40  10
CROSSVILLE     39  38  25  37 /  80  60  60  30
COLUMBIA       40  44  28  45 /  50  40  40  10
LAWRENCEBURG   39  44  28  47 /  40  30  30  10
WAVERLY        39  42  29  47 /  40  60  40  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Apr 5, 4:25 AM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT SUN APR 5 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. THE
STORMS WILL AFFECT AREAS FROM THE TENNESSEE RIVER TO AROUND
NASHVILLE BEFORE NIGHTFALL...AND NASHVILLE EASTWARD AFTER NIGHTFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME ACCUMULATING SNOW IS POSSIBLE OVER MAINLY THE HIGHER
ELEVATIONS OF THE PLATEAU MONDAY NIGHT. ALSO ...SUB- FREEZING
TEMPERATURES ARE LIKELY MONDAY NIGHT AND TUESDAY NIGHT AS COLD
HIGH PRESSURE MOVES SOUTH OUT OF CANADA.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stewart

When
April 5, 5:00 PM CST
Where
Stewart County, Dover
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.480, -87.830

Penny size hail was reported in Dover.

Hail, Wayne

When
April 5, 5:43 PM CST
Where
Wayne County, 1.13 mi E of Cromwell Xrds
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.130, -87.810

Penny size hail was reported in Cromwell Crossroads on Highway 203.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168410, 165325.